Letter to the Editor
A change in treatment from etanercept to infliximab was effective to control scleritis in a patient with rheumatoid arthritis
Article first published online: 6 APR 2011
Copyright © 2011 Acta Ophthalmologica Scandinavica Foundation
Volume 90, Issue 2, pages e161–e162, March 2012
How to Cite
Sassa, Y., Kawano, Y.-i., Yamana, T., Mashima, T. and Ishibashi, T. (2012), A change in treatment from etanercept to infliximab was effective to control scleritis in a patient with rheumatoid arthritis. Acta Ophthalmologica, 90: e161–e162. doi: 10.1111/j.1755-3768.2010.02090.x
- Issue published online: 28 FEB 2012
- Article first published online: 6 APR 2011
We experienced a case of scleritis that was difficult to control in a patient with rheumatoid arthritis (RA) under etanercept treatment. We changed the anti-TNF treatment from etanercept to infliximab and succeeded in controlling both RA and scleritis.
A 66-year-old Japanese woman with RA of 8 years of duration took etanercept therapy (25 mg twice weekly) in combination with 5 mg oral prednisolone treatment for 8 months. She discontinued etanercept therapy for 4 weeks before the cataract surgery and restarted etanercept therapy after surgery. She developed scleritis 1 month after restarting etanercept treatment. She was being treated with topical eye drops (levofloxacin hydrate 0.5%, betamethasone sodium phosphate 1% and diclofenac sodium 0.1%). Three months after restarting etanercept retreatment, her scleritis was exacerbated. Her prednisolone was increased up to 30 mg with some reduction in scleritis, but it was not limited. Two months after increasing the prednisolone dosage, etanercept therapy was interrupted by her orthopaedist for 1 month because prednisolone therapy (30 mg) was enough to control RA without etanercept. The scleritis was completely limited 1 month after interruption in etanercept therapy. To taper the amount of prednisolone, etanercept treatment was started again. Prednisolone (30 mg) was tapered (10 mg biweekly up to 10 mg) 2 weeks after the second restart of etanercept treatment. The scleritis recurred 1 month after the second restart of etanercept. Prednisolone therapy was increased again up to 30 mg for 2 months to inhibit scleritis. According to the clinical course described above, etanercept therapy coincided with the timing of the flare-up of scleritis two times, and therefore, etanercept was suspected to cause the scleritis or was ineffective in reducing scleritis. We decided to change the anti-TNF drug from etanercept to infliximab to taper the amount of the prednisolone. Two months after beginning infliximab and methotrexate treatment, we succeeded in reducing prednisolone to 5 mg (original maintenance dosage) without any recurrences (Fig. 1). To date, there has been no flare-up of scleritis for 12 months.
According to previous reports, TNF-α may play a role in uveitis and scleritis in patients with RA (Di Girolamo et al. 1997; Braun et al. 2005; Smith et al. 2005), but anecdotal reports paradoxically implicated etanercept as a cause of uveitis and scleritis (Lim et al. 2007; Le Garrec et al. 2009). On the other hand, another anti-TNF medication, infliximab, is effective in controlling eye involvements (Braun, et al. 2005). Our case suggests that etanercept may induce intractable scleritis or is ineffective in treating scleritis. Switching anti-TNF treatment from etanercept to infliximab was effective in controlling both RA and scleritis. The discrepancy of efficacy in the treatment of eye involvements might come from the mechanisms of these anti-TNF medications. Infliximab can bind to transmembrane forms of TNF-α, resulting in a breaking down of TNF-α-producing cells, while etanercept cannot affect TNF-α-producing cells because of its lack of binding to transmembrane forms of TNF. Our report does not suggest that infliximab should be preferred over etanercept in treatment of patients with inflammatory disease that may or may not be associated with eye involvements. However, if a patient has scleritis during etanercept therapy, then a change to infliximab therapy may be valuable.
- 2005): Decreased incidence of anterior uveitis in patients with ankylosing spondylitis treated with the anti-tumor necrosis factor agents infliximab and etanercept. Arthritis Rheum 52: 2447–2451. , , et al. (
- 1997): Increased expression of matrix metalloproteinases in vivo in scleritis tissue and in vitro in cultured human scleral fibroblasts. Am J Pathol 150: 653–666. , , et al. (
- 2009): Can tumor necrosis factor inhibitors induce sclero-uveitis? J Fr Ophtalmol 32: 511.e1–511.e6. , & (
- 2007): Do tumor necrosis factor inhibitors cause uveitis? A registry-based study. Arthritis Rheum 56: 3248–3252. , & (
- 2005): A randomized, placebo-controlled, double-masked clinical trial of etanercept for the treatment of uveitis associated with juvenile idiopathic arthritis. Arthritis Rheum 53: 18–23. , , et al. (